Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 134, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 29, 2017, 10:30 PM CDT for 5 counties in Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2017, 10:30 PM CDT (03:30 UTC)
- Expired
- Jun 29, 2017, 11:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Benton County, IA, Buchanan County, IA, Delaware County, IA, Jones County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 114 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1133 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
701
WUUS53 KDVN 300330
SVRDVN
IAC011-019-055-105-113-300415-
/O.NEW.KDVN.SV.W.0134.170630T0330Z-170630T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA
Issued by National Weather Service Des Moines IA
1030 PM CDT THU JUN 29 2017
The National Weather Service in Quad Cities has issued a
* Severe Thunderstorm Warning for...
Eastern Buchanan County in northeastern Iowa...
Northeastern Benton County in east central Iowa...
Northwestern Jones County in east central Iowa...
Delaware County in northeastern Iowa...
Linn County in east central Iowa...
* Until 1115 PM CDT.
* At 1029 PM CDT, severe thunderstorms were located along a line
extending from near Aurora to near Walker to near Newhall, moving
east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Cedar Rapids, Independence, Manchester, Marion, Hiawatha, Robins,
Center Point, Urbana, Central City, Springville, Palo, Shellsburg,
Edgewood, Winthrop, Earlville, Walker, Alburnett, Coggon,
Quasqueton and Lamont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4228 9131 4201 9144 4202 9208 4230 9190
4264 9185 4265 9125
TIME...MOT...LOC 0329Z 273DEG 30KT 4259 9178 4230 9183 4195 9202
HAIL...<.75IN
WIND...60MPH
$$
Uttech4 follow-up statements
318
WWUS53 KDVN 300336
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA
Issued by National Weather Service Des Moines IA
1036 PM CDT THU JUN 29 2017
IAC011-019-055-105-113-300415-
/O.CON.KDVN.SV.W.0134.000000T0000Z-170630T0415Z/
Buchanan IA-Benton IA-Jones IA-Delaware IA-Linn IA-
1036 PM CDT THU JUN 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR PORTIONS OF BUCHANAN... BENTON... JONES...DELAWARE AND
LINN COUNTIES...
At 1034 PM CDT, severe thunderstorms were located along a line
extending from Lamont to near Troy Mills to near Norway, moving east
at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Trained Spotters.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Cedar Rapids, Independence, Manchester, Marion, Hiawatha, Robins,
Center Point, Urbana, Central City, Springville, Palo, Shellsburg,
Edgewood, Winthrop, Earlville, Walker, Alburnett, Coggon, Quasqueton
and Lamont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4228 9131 4201 9144 4202 9208 4230 9190
4264 9185 4265 9125
TIME...MOT...LOC 0334Z 273DEG 40KT 4259 9167 4228 9172 4195 9195
HAIL...<.75IN
WIND...60MPH
$$
Uttech253
WWUS53 KDVN 300354
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA
Issued by National Weather Service Des Moines IA
1054 PM CDT THU JUN 29 2017
IAC011-300403-
/O.CAN.KDVN.SV.W.0134.000000T0000Z-170630T0415Z/
Benton IA-
1054 PM CDT THU JUN 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR BENTON COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4228 9131 4201 9144 4202 9181 4231 9176
4264 9175 4265 9125
TIME...MOT...LOC 0353Z 271DEG 42KT 4263 9138 4232 9145 4201 9160
$$
IAC019-055-105-113-300415-
/O.CON.KDVN.SV.W.0134.000000T0000Z-170630T0415Z/
Buchanan IA-Jones IA-Delaware IA-Linn IA-
1054 PM CDT THU JUN 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR PORTIONS OF BUCHANAN...JONES...DELAWARE AND LINN COUNTIES...
At 1053 PM CDT, severe thunderstorms were located along a line
extending from Edgewood to near Ryan to Marion, moving east at 50
mph.
HAZARD...60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Cedar Rapids, Manchester, Marion, Hiawatha, Robins, Center Point,
Central City, Springville, Palo, Edgewood, Winthrop, Earlville,
Alburnett, Coggon, Quasqueton, Lamont, Delhi, Ryan, Greeley and
Aurora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4228 9131 4201 9144 4202 9181 4231 9176
4264 9175 4265 9125
TIME...MOT...LOC 0353Z 271DEG 42KT 4263 9138 4232 9145 4201 9160
HAIL...<.75IN
WIND...60MPH
$$
Uttech742
WWUS53 KDVN 300406
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA
Issued by National Weather Service Des Moines IA
1106 PM CDT THU JUN 29 2017
IAC019-300413-
/O.CAN.KDVN.SV.W.0134.000000T0000Z-170630T0415Z/
Buchanan IA-
1106 PM CDT THU JUN 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR BUCHANAN COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4228 9131 4201 9144 4202 9161 4231 9152
4265 9145 4265 9125
TIME...MOT...LOC 0403Z 270DEG 33KT 4263 9126 4231 9131 4201 9145
$$
IAC055-105-113-300415-
/O.CON.KDVN.SV.W.0134.000000T0000Z-170630T0415Z/
Jones IA-Delaware IA-Linn IA-
1106 PM CDT THU JUN 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR PORTIONS OF JONES...DELAWARE AND LINN
COUNTIES...
At 1103 PM CDT, severe thunderstorms were located along a line
extending from near Colesburg to near Hopkinton to near Springville,
moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...This line of storms has a history of producing 60 mph winds
across portions of Buchanan, Linn, and Delaware Counties.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Manchester, Marion, Central City, Springville, Edgewood, Earlville,
Coggon, Delhi, Ryan, Greeley, Prairieburg, Delaware, Waubeek,
Whittier, Oneida, Linn County Fairgrounds, Pinicon Ridge Park, Twin
Bridges Park, Buck Creek and Baileys Ford Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4228 9131 4201 9144 4202 9161 4231 9152
4265 9145 4265 9125
TIME...MOT...LOC 0403Z 270DEG 33KT 4263 9126 4231 9131 4201 9145
HAIL...<.75IN
WIND...60MPH
$$
Uttech121
WWUS53 KDVN 300410
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA
Issued by National Weather Service Des Moines IA
1110 PM CDT THU JUN 29 2017
IAC055-105-113-300419-
/O.EXP.KDVN.SV.W.0134.000000T0000Z-170630T0415Z/
Jones IA-Delaware IA-Linn IA-
1110 PM CDT THU JUN 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR JONES...DELAWARE AND
LINN COUNTIES WILL EXPIRE AT 1115 PM CDT...
The storms which prompted the warning have weakened. Therefore, the
warning will be allowed to expire.
LAT...LON 4228 9131 4201 9144 4202 9161 4231 9152
4265 9145 4265 9125
TIME...MOT...LOC 0409Z 273DEG 30KT 4263 9121 4231 9126 4201 9140
$$
UttechWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 6:28 PM CDT, 4 hours 2 minutes earlier.
Area forecast discussion, Jun 29, 6:28 PM CDT, 4 hours 2 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 628 PM CDT Thu Jun 29 2017 ...AVIATION UPDATE... .SYNOPSIS... Issued at 352 PM CDT Thu Jun 29 2017 Remnant mesoscale convective vortex was evident on KDVN radar as a comma shaped area of reflectivity just southeast of the Quad Cities accompanied by mainly light rain showers. The associated shield of high clouds has held down low level instability with mid afternoon temperatures only in the mid 70s and light surface winds. Further to the northwest, a lingering frontal axis stretched west to east roughly along the Iowa highway 20 corridor. This was beginning to light up with thunderstorms from north of Independence to Webster City, then more widely scattered toward a surface low west of Sioux City. This axis of storms will be the focus of activity tonight, which should increase as the air mass further destabilize in the clearing over western IA and eastern NE and arrival of lift ahead of a strong shortwave moving across the central Dakotas. && .SHORT TERM...(This Evening through Friday) ISSUED AT 352 PM CDT Thu Jun 29 2017 Focus remains on the potential for thunderstorms and the threat of both severe weather and heavy rainfall tonight. Instability and low level shear will start out much lower than this time yesterday. Storms that are initiating along the northern IA boundary and further westward will move into the forecast area this evening with storms moving east to east-southeast. Low level instability will increase late this afternoon as the MCV continues northeast and the late June strong isolation increases from west to east. Convective models reflect the initial stable conditions, suppressing the current storms forming to the north and then suggesting later activity origination as stronger lifts arrives in western IA later today may move into the forecast area later this evening. By this time, the severe potential will likely be more limited, and likely centered mostly on strong winds with heavy rain also a possibility if storms begin to train along the boundary that is likely to sag southeast through the region. Based on KDVN 18z sounding, model PW values appear to be overdone. Have stayed on the conservative side of model qpf, well below 1 inch centered over the south, during the most likely period of rain that looks to be after midnight with the strongest upper forcing. Friday, the plains low moves through the area, keeping at least chances for showers and thunderstorms going. .LONG TERM...(Friday Night through Thursday) ISSUED AT 352 PM CDT Thu Jun 29 2017 Saturday into Saturday night looks like a break in the active weather as high pressure moves through. Chances for at least scattered showers and thunderstorms then resume for Sunday onward. Model blend pops and temperatures were used throughout, with an overall signal continuing to show near to perhaps below normal temperatures. A trend toward what may be more direct track of upper level systems impacting the area on or around the 4th of July holiday period, which would suggest a possible return of severe weather, will be assessed more closely in later forecasts. && .AVIATION...(For the 00Z TAFS through 00Z Friday Evening) ISSUED AT 624 PM CDT Thu Jun 29 2017 A cold front will sweep through the area Friday, and until that passes, there will be a low threat for a shower or thunderstorm. There is plenty of moisture around Iowa and Illinois, though coverage of storms is rather isolated. This moisture should saturate into a MVFR stratus overcast later tonight, and continue into Friday morning. Winds will be southerly overnight, less than 10 kts, and will switch to west then northwest as the cold front passes through during the late morning and afternoon. ERVIN && .HYDROLOGY... Issued at 1156 AM CDT Thu Jun 29 2017 Driven by runoff and 24 hour QPF, latest forecasts have pushed forecast points along much of the Rock River well above flood stage and flood warnings have been issued. These initial warnings were for minor flooding at Freeport, major flooding at Como, and moderate flooding at Joslin and Moline. Previous discussion... Recent heavy rainfall of 2-4 inches will lead to mainly within bank rises on northern HSA tributary rivers, with minor flooding forecast on the Wapsipinicon river near DeWitt. Initial runoff has come in under forecast and lends to concerns that minor flooding main not materialize but will not be quick to cancel given routed water and potential for more locally heavy rain next 24 hours. Atmosphere remains conducive for areas of locally heavy rain of 1-3+ inches next 24 hours, but low confidence on coverage of storms and placement of heaviest rains precludes from issuing a flash flood watch. Will need to monitor closely northeast IA into far northern IL tribs for any additional heavy rain, which if occurs would be falling on saturated ground and lead to enhanced risk of localized flash flooding and river flooding. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Sheets SHORT TERM...Sheets LONG TERM...Sheets AVIATION...Ervin HYDROLOGY...Sheets/McClure
Hazardous weather outlook, Jun 29, 5:45 AM CDT, 16 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities Ia IL 545 AM CDT Thu Jun 29 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-301045- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 545 AM CDT Thu Jun 29 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT A few severe thunderstorms are possible this afternoon and evening. The main threats are large hail and damaging winds, with a secondary threat of an isolated tornado. Heavy rain is also possible, which could lead to a risk for flash flooding. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY There is a chance of thunderstorms on Friday. Severe weather is not anticipated with these storms. Thunderstorm chances will return again by early next week, but it's too early to determine the severe weather potential with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
In the hours before
Special weather statement, Jun 29, 4:54 PM CDT, 5 hours 36 minutes before
Special Weather Statement National Weather Service Quad Cities IA Issued by National Weather Service Des Moines IA 454 PM CDT THU JUN 29 2017 IAZ040-292230- Buchanan IA- 454 PM CDT THU JUN 29 2017 Strong thunderstorm impacting portions of Buchanan County. At 453 PM CDT, Doppler radar was tracking a strong thunderstorm over Independence, moving east at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Independence, Winthrop, Quasqueton, Buchanan County Fairgrounds, Otterville, Wapsipinicon Golf Course and Independence Airport. LAT...LON 4239 9199 4256 9199 4258 9170 4239 9170 TIME...MOT...LOC 2153Z 266DEG 14KT 4248 9189 Uttech
Special weather statement, Jun 29, 9:44 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Quad Cities IA
Issued by National Weather Service Des Moines IA
944 PM CDT THU JUN 29 2017
IAZ040-041-051-052-063-300330-
Linn IA-Buchanan IA-Delaware IA-Benton IA-Iowa IA-
944 PM CDT THU JUN 29 2017
A line of strong thunderstorms will affect portions of eastern Iowa
through the next 1 to 2 hours.
At 942 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Waverly to Hudson to near Marshalltown.
Movement was east at 45 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Independence, Vinton, Marengo, Belle Plaine, Jesup, Center Point,
Atkins, Walford, Urbana, Dysart, Fairbank, Palo, Shellsburg, Newhall,
Winthrop, Hazleton, Walker, Blairstown, Van Horne and Keystone.
LAT...LON 4227 9161 4176 9189 4182 9230 4230 9230
4230 9206 4264 9208 4264 9154
TIME...MOT...LOC 0242Z 276DEG 49KT 4276 9237 4242 9243 4197 9289
UttechThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 9:44 PM CDT | Special Weather Statement | DVN | Benton, Buchanan | 46 min |
| Jun 29, 9:53 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Buchanan, Delaware, Linn | 37 min |
| Jun 29, 11:02 PM CDT | Special Weather Statement | DVN | Dubuque, Jones | 43 min |
| Jun 29, 11:29 PM CDT | Special Weather Statement | DVN | Dubuque | 31 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.